Alert archive / Arizona / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS Flagstaff, AZ

July 14, 2021Yavapai County, Arizona

NWS Flagstaff, AZ issued this areal flood advisory at Jul 14, 2021, 3:06 AM MST for Yavapai County, Arizona. It was in force for 111 min.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 3:06 AM MST (10:06 UTC)
Expired
Jul 14, 2021, 4:57 AM MST
In force
111 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 156 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WGUS85 KFGZ 141006
FLSFGZ

Flood Advisory
National Weather Service Flagstaff AZ
306 AM MST Wed Jul 14 2021

AZC025-141315-
/O.NEW.KFGZ.FA.Y.0021.210714T1006Z-210714T1315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
306 AM MST Wed Jul 14 2021

The National Weather Service in Flagstaff has issued a

* Small Stream Flood Advisory for...
  Yavapai County in west central Arizona...

* Until 615 AM MST.

* At 302 AM MST, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause small stream flooding. Between 0.5 
  and 1.25 inches of rain have fallen.

* Some locations that will experience flooding include...
  rural areas north of Yava in Yavapai County, specifically 
  locations  along Sycamore Creek and Smith Canyon.

Additional rainfall amounts of 0.25 to 1 inch are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3471 11294 3472 11284 3466 11278 3458 11287
      3457 11297 3467 11298

$$

EL
1 follow-up statement
692 
WGUS85 KFGZ 141157
FLSFGZ

Flood Advisory
National Weather Service Flagstaff AZ
457 AM MST Wed Jul 14 2021

AZC025-141207-
/O.CAN.KFGZ.FA.Y.0021.000000T0000Z-210714T1315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
457 AM MST Wed Jul 14 2021

...THE SMALL STREAM FLOOD ADVISORY IS CANCELLED FOR SMITH CANYON 
NORTH OF YAVA IN YAVAPAI COUNTY...

The heavy rain has ended. Small stream flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

LAT...LON 3471 11294 3472 11284 3466 11278 3458 11287
      3457 11297 3467 11298

$$

EL

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this areal flood advisory went out at Jul 13, 8:50 PM MST, 6 hours 16 minutes earlier.

Area forecast discussion, Jul 13, 8:50 PM MST, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
850 PM MST Tue Jul 13 2021

.SYNOPSIS...Scattered to widespread coverage of showers and
thunderstorms is expected across northern Arizona through
Thursday. Flash flooding will be the main threat during this time,
especially for lower elevation areas south of the Mogollon Rim
tonight. Temperatures warm a few degrees by the weekend compared
to the rest of this week, along with continued storm chances.

&&

.DISCUSSION...Storm activity has decreased this evening across the
majority of northern Arizona; however, another round of showers
and thunderstorms associated with the passage of an upper-level
shortwave trough is likely tonight. The trough is currently
producing showers and thunderstorms across portions of southern
Nevada and Utah, with a line of storms just beginning to move into
far northern Mojave and Coconino Counties. This activity will
sweep across northern Arizona from the northwest to the southeast
through the overnight hours. A few storms may produce brief heavy
rainfall, with rain rates between 0.25 to 0.50 inches per hour.

&&

.PREV DISCUSSION /230 PM MST/...A complex of thunderstorms has
formed northeast of the Mogollon Rim and into the Little Colorado
River valley this afternoon. Heavy rainfall and gusty winds with
some periods of hail are being observed. Other high terrain areas
in northern Arizona can expect continued storm development through
the rest of this afternoon today. High resolution guidance
continues to prog isolated to scattered coverage for lower
elevation regions south of the Mogollon Rim through this evening.

A shortwave disturbance begins to initiate a more organized area
of showers and thunderstorms tonight in Arizona. Expect another
period of scattered to numerous showers and thunderstorms
spreading from northwest to southeast tonight and early Wednesday
morning. The Flash Flood Watch for lower elevation locations south
of the Mogollon Rim remains in effect through 5 AM MST Wednesday.

Residual cloud cover from the overnight convection continues to be
a point of uncertainty for the forecast on Wednesday. The general
thinking is limited convective activity in the morning hours for
western areas with the earlier mentioned area of showers tonight
moving into southeast Arizona by late Wednesday morning. As skies
clear by early to mid afternoon though another round of showers
and thunderstorms could form tomorrow and last into the Wednesday
late evening due to upper level instability.

Scattered to numerous thunderstorm activity is favored for high
terrain areas on Thursday as skies clear after these next two days
of active weather.

Ensemble guidance is pointing towards increasing confidence in
high pressure strengthening and building north of Arizona by this
weekend. At this point continued moisture and slowly warming
temperatures this weekend are expected to re-initiate storms over
the high terrain each afternoon. There is potential for more
widespread coverage returning by early next week.

&&

.AVIATION...For the 06Z package...Mainly VFR conditions prevail
for the duration of the TAF period. A line of storms is currently
moving into far northern Mojave and Coconino Counties. This
activity is expected to sweep across northern Arizona from the
northwest to the southeast through the overnight hours. The
stronger storms will produce periods of MVFR ceilings and
visibilities, along with wind gusts above 40 mph. Another round
of thunderstorms will likely form across northern Arizona this
afternoon as well. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered to numerous thunderstorms will continue
across northern Arizona through Thursday. Wetting rains and flash
flooding are possible each day. Winds will remain between 5-15 mph,
except near thunderstorms where gusty and erratic winds are favored.

Friday through Sunday...Scattered thunderstorms continue into the
weekend, most favored in east central Arizona. Expect mild
temperatures and low to moderate Haines Index each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 5 AM
MST Wednesday FOR AZZ018-037-038.

&&

PUBLIC...RR/NL
AVIATION...RR
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 13, 10:40 PM MST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1040 PM MST TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      7 NW SUPAI              36.31N 112.76W
07/13/2021                   COCONINO           AZ   OTHER FEDERAL

            3.93 FOOT RISE ON HAVASU CREEK.

&&

BEP
Special weather statement, Jul 14, 2:39 AM MST, 27 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
239 AM MST Wed Jul 14 2021

AZZ008-037-141015-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
239 AM MST Wed Jul 14 2021

...STRONG THUNDERSTORM NEAR YAVA, JUST WEST OF THE PRESCOTT AREA IN
YAVAPAI COUNTY UNTIL 315 AM MST...

At 236 AM MST, Doppler radar was tracking a strong thunderstorm near
Skull Valley, or 22 miles west of Prescott Valley, moving southeast
at 20 mph.

Half inch hail, heavy rainfall, and winds in excess of 30 mph will
be possible with this storm.

Locations impacted include...
Skull Valley, Kirkland and Yava.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3463 11297 3474 11291 3480 11280 3451 11258
      3430 11278
TIME...MOT...LOC 0936Z 312DEG 17KT 3454 11279

EL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:20 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Yavapai3 hr
Jul 13, 7:23 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 14, 2:39 AM MSTSpecial Weather StatementFGZYavapai36 min
Jul 14, 3:24 AM MSTSpecial Weather StatementFGZYavapai36 min
Jul 14, 3:38 AM MSTAreal Flood AdvisoryFGZYavapai2 hr
Jul 14, 3:59 AM MSTSpecial Weather StatementFGZYavapai46 min
Jul 14, 4:24 AM MSTAreal Flood AdvisoryFGZYavapai74 min
Jul 14, 4:30 AM MSTSpecial Weather StatementFGZ45 min
Jul 14, 4:45 AM MSTSpecial Weather StatementFGZ45 min
Jul 14, 5:23 AM MSTSpecial Weather StatementFGZ37 min
Jul 14, 9:53 AM MSTFlash Flood WatchFGZApache, Coconino, Navajo17 hr
Jul 14, 1:47 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Jul 14, 2:13 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 14, 2:39 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 14, 2:57 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 14, 3:36 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 14, 4:02 PM MSTSevere Thunderstorm WarningFGZCoconino31 min
Jul 14, 4:24 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai111 min
Jul 14, 4:54 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo111 min

Nearby

Areal Flood Advisories in Arizona, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.